Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 6, 2021Nelson County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 6, 2021, 2:17 PM EDT for Nelson County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 2:17 PM EDT (18:17 UTC)
Expired
Jul 6, 2021, 2:45 PM EDT
In force
28 min
Issued by
NWS Louisville, KY

County Nelson County, KY

The radar

The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS83 KLMK 061817
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
217 PM EDT Tue Jul 6 2021

KYZ045-046-061845-
Washington-Nelson-
217 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NELSON AND
NORTHWESTERN WASHINGTON COUNTIES...

At 217 PM EDT, a strong thunderstorm was located 10 miles east of
Bardstown, moving northwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bloomfield, Mooresville, Polin, Hardesty, Booker and Maud. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3782 8518 3776 8529 3787 8546 3795 8530
TIME...MOT...LOC 1817Z 144DEG 11KT 3785 8529 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 1:44 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 6, 1:44 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
144 PM EDT Tue Jul 6 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1015 AM EDT Tue Jul 6 2021

Things are quiet across the CWA at this hour as patchy morning fog
burns off, and a hot/muggy feel has already taken hold. Temps have
already warmed into the lower 80s in most spots, with dew points
mostly in the lower 70s at 10 AM. The muggy feel will continue
through the afternoon and early evening as temps warm to the upper
80s and low 90s, combined with dew points in the upper 60s/low 70s.

The other concern for today is what type of shower and storm
coverage we might see, and the potential strength. 12 and 13z hand
surface analysis does reveal a subtle surface trough roughly
oriented along and north of the Bluegrass and Western KY Parkways
this morning. Given that a good chunk of the CAMs focus on that same
area for convective initiation of isolated to scattered showers and
storms by mid afternoon, confidence is growing that this is the
feature that will provide the necessary mesoscale convergence for
initiation. Given the lack of a more notable trigger, think we will
focus on that prospective boundary for the remainder of the late
morning and early afternoon for growing initiation confidence.

The other factor to consider is what will happen if/when initiation
occurs. Taking a look at forecast soundings, still seeing a noted
subsidence inversion in the mid levels, and overall not very
impressive mid level lapse rates. This is also confirmed by recent
(1245z) AMDAR soundings over Louisville. However, there is also
pretty good likelihood of at least 2000-3000 J/KG of ML CAPE this
afternoon with theta E convergence along the boundary as indicated
by the HREF. So, if an updraft is able to briefly overcome the weak
mid level lapse rates and initial dry air entrainment into the
updraft then we could see a few pulse strong storms capable of gusty
winds and perhaps small hail (high freezing levels limiting factor).
With that said, we feel that is a big if and it is more likely that
updrafts will struggle to overcome the weak lapse rates, early dry
air entrainment, and virtually no shear and will collapse early. As
a result, expect iso-sct coverage of showers/storms but don't expect
many, if any, to get all that strong. Will keep an eye on things
through the day. Updated the HWO to reflect potential for a few
storms, and may increase coverage a bit more into the scattered
range along and north of the Parkways as confidence grows in the
subtle surface boundary mentioned above.

&&

.Short Term...(Today and tonight)
Issued at 315 AM EDT Tue Jul 6 2021

It's going to be another warm day with temperatures in the upper 80s
to low 90s. Surface high pressure and calm wind profiles continue
our summer pattern with more chances for afternoon/evening pop-up
showers/thunderstorms. Expecting nothing severe because of the lack
of shear and marginal instability. MLCAPE values will top out
between 1,500 to 2,000 J/kg in the northern half of the CWA. In the
southern half the values are even less. Besides hot temperatures,
there isn't much to initiate precipitation. Not expecting too much
from any thunderstorm today.

Tonight, areas of cloud cover are expected to remain over parts of
the area, focused mainly west of I-65. Clearer conditions to the
east will increase the probability of patchy fog through the Lake
Cumberland and eastern Bluegrass regions. Low temperatures Wednesday
morning will drop into the upper 60s in more rural areas to the mid
70s in Louisville.

.Long Term...(Wednesday night through Monday)
Issued at 310 AM EDT Tue Jul 6 2021

As we get into the mid week, upper pattern should feature a large
ridge over the western half of the US, and zonal westerlies just
north of the Great Lakes. To our south, Elsa is expected to be
nearing the Florida Panhandle region sometime Wednesday morning.
Guidance agrees fairly well on timing and placement of an upper
shortwave digging across the Upper Mississippi Valley by Wednesday
afternoon, which will result in pushing our eastern US ridge further
east and out into the Atlantic Ocean.

Wednesday looks to start off dry across the region, but with our
region located on the western side of the retreating upper ridge,
deeper southerly flow will help transport a richer airmass of Gulf
moisture into our region. As Elsa tracks up and along the southeast
coast, its outer remnants could also add to the increased moisture
content across the Ohio and Tennessee Valleys. With rich moisture
combined with afternoon diurnal heating and the nearing upper
trough, should expect at least scattered showers and afternoon
thunderstorms across the region. Forecast soundings reveal large
CAPE profiles, but with rather weak flow through the low and mid
levels, shear is weak enough to limit concern for severe or
organized convection. With PWATs ranging from 1.75-2.0+ inches and K
Index values in the upper 30s, main hazards possible will likely be
heavy downpours, gusty winds, and localized flooding.

The shortwave trough axis will likely move through the region on
Thursday, with a sfc cold front expected to provide additional
showers and storms to the region. Our environment will once again
feature large CAPE profiles and slightly higher shear values, but
confidence remains low in severe weather. Cold front will provide
better forcing so will go with increased coverage of PoPs, but still
think heavy downpours and gusty winds with any stronger storm are
the main hazards. Some guidance shows the front possibly stalling
somewhere in the region Thursday night and into Friday, so will
carry PoPs into Friday.

Heading into next weekend, another upper shortwave looks to develop
across the Pacific NW and track southweastward into the Plains. As
it tracks closer to our region, the shortwave should help lift the
sfc boundary further north as a warm front and provide additional
PoPs. However, NBM was already outputting likely PoPs for this
weekend, which seems too high given the slight discrepancies
remaining in model guidance and limited forecast confidence.
Collaborated with PAH/OHX to slightly lower PoPs for Saturday-Monday
time frame.

As for temperatures in the long term, Wednesday looks to be the
warmest day of the period, with highs forecast to be near 90. For
Thursday and beyond, seasonable highs are expected with readings
likely in the upper 80s. Overnight periods will be quite muggy as
temperatures only drop to the upper 60s or near 70F each night.

&&

.Aviation...(18Z TAF Issuance)
Issued at 143 PM EDT Tue Jul 6 2021

Isolated to widely scattered showers and storms have developed along
a weak W-E oriented surface boundary this afternoon and will persist
through the late afternoon and early evening hours before
diminishing. Brief heavy rainfall and gusty winds are the main
threats with these storms, although coverage is too low for the TAF
sites to include any prevailing mention at this time. Will keep VCTS
and plan amendments as necessary. It should be noted that gusty
outflow from storms can disperse well away from t-storm centers, so
erratic and unexpected gusts can't be ruled out at any site. Look
for a quiet overnight with patchy fog potentially an issue again
toward dawn Wednesday. Steady SW winds are expected by late morning
Tuesday with scattered late morning and afternoon storms expected
once again. Prob30s will handle the tomorrow storm chances for now.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...BJS
Short Term...KDW
Long Term...CJP
Aviation...BJS
Hazardous weather outlook, Jul 6, 9:55 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
955 AM EDT Tue Jul 6 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071400-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
955 AM EDT Tue Jul 6 2021 /855 AM CDT Tue Jul 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are possible today, mainly along
and north of the western Kentucky and Bluegrass Parkways. Lightning,
brief heavy rain, and gusty winds would be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday to Thursday as a cold front is
forecast to push across the region. Some storms could be strong with
heavy rainfall, gusty winds, and marginally severe hail being
possible. Another round of storms is possible later into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jul 6, 1:40 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
140 PM EDT Tue Jul 6 2021

KYZ025-028-061800-
Meade-Hardin-
140 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE AND WEST
CENTRAL HARDIN COUNTIES...

At 140 PM EDT, a strong thunderstorm was located 11 miles northwest
of Elizabethtown, moving west at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vine Grove, Maples Corner, Four Corners, Flaherty and Big Spring.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3779 8616 3780 8615 3781 8616 3788 8613
      3781 8595 3769 8601 3773 8619
TIME...MOT...LOC 1740Z 102DEG 10KT 3776 8605

JML
Special weather statement, Jul 6, 2:05 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
205 PM EDT Tue Jul 6 2021

KYZ024-025-028-061830-
Meade-Hardin-Breckinridge-
205 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEADE...WEST
CENTRAL HARDIN AND EAST CENTRAL BRECKINRIDGE COUNTIES...

At 204 PM EDT/104 PM CDT/, a strong thunderstorm was located 16 miles
west of Elizabethtown, moving west at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Irvington, Maples Corner, Dyer, Constantine, Howe Valley, Vertrees,
High Plains Corner, Big Spring, Pierce Mill and Four Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3782 8601 3768 8604 3763 8620 3772 8629
      3788 8628
TIME...MOT...LOC 1804Z 100DEG 7KT 3776 8615

SCHOETTMER
Special weather statement, Jul 6, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
217 PM EDT Tue Jul 6 2021

KYZ045-046-061845-
Washington-Nelson-
217 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NELSON AND
NORTHWESTERN WASHINGTON COUNTIES...

At 217 PM EDT, a strong thunderstorm was located 10 miles east of
Bardstown, moving northwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bloomfield, Mooresville, Polin, Hardesty, Booker and Maud.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3782 8518 3776 8529 3787 8546 3795 8530
TIME...MOT...LOC 1817Z 144DEG 11KT 3785 8529

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:32 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jul 6, 1:40 PM EDTSpecial Weather StatementLMKHardin20 min
Jul 6, 2:05 PM EDTSpecial Weather StatementLMKHardin25 min
Jul 6, 2:20 PM EDTSevere Thunderstorm WarningLMKBreckinridge25 min
Jul 6, 2:44 PM EDTSevere Thunderstorm WarningLMKBreckinridge31 min
Jul 6, 2:45 PM EDTSpecial Weather StatementLMKBullitt, Nelson30 min
Jul 6, 2:51 PM EDTSpecial Weather StatementLMKMercer24 min
Jul 6, 3:04 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford26 min
Jul 6, 3:25 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford35 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKJefferson34 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKWoodford34 min
Jul 6, 4:21 PM EDTSpecial Weather StatementLMKJefferson24 min
Jul 6, 4:25 PM EDTSpecial Weather StatementLMKScott20 min
Jul 6, 4:26 PM EDTSpecial Weather StatementLMKNicholas19 min
Jul 6, 4:34 PM EDTSevere Thunderstorm WarningLMKScott26 min
Jul 6, 4:42 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 4:46 PM EDTSpecial Weather StatementLMKWashington14 min
Jul 6, 4:49 PM EDTAreal Flood AdvisoryLMKScott116 min
Jul 6, 4:53 PM EDTSpecial Weather StatementLMKNicholas22 min
Jul 6, 4:57 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 5:00 PM EDTSpecial Weather StatementLMKScott30 min
Jul 6, 5:03 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas27 min
Jul 6, 5:16 PM EDTSpecial Weather StatementLMKShelby14 min
Jul 6, 5:19 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas90 min
Jul 6, 5:25 PM EDTSpecial Weather StatementLMKOldham20 min
Jul 6, 5:29 PM EDTSpecial Weather StatementLMKHenry16 min
Jul 6, 5:44 PM EDTSpecial Weather StatementLMKTrimble31 min
Jul 6, 3:20 PM EDTSpecial Weather StatementLMKFloyd25 min
Jul 6, 4:00 PM EDTSpecial Weather StatementLMKFloyd30 min
Jul 6, 4:37 PM EDTSevere Thunderstorm WarningLMKClark, Floyd23 min
Jul 6, 4:59 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:14 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:34 PM EDTSpecial Weather StatementLMKClark11 min
Jul 6, 5:46 PM EDTSpecial Weather StatementLMKOrange, Scott, Washington29 min
Jul 6, 6:10 PM EDTSpecial Weather StatementLMKJefferson35 min
Jul 6, 6:21 PM EDTSpecial Weather StatementLMKOrange24 min
Jul 6, 6:43 PM EDTSpecial Weather StatementLMKJefferson32 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.